Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Morristown, TN

August 13, 20195 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 13, 2019, 12:05 PM EDT for 5 counties in Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 12:05 PM EDT (16:05 UTC)
Expired
Aug 13, 2019, 12:45 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

What was reported inside it

TimeReportWhereRemark
Aug 13, 12:20 PM EDTTSTM WND DMG1 W Farragut, TNA COUPLE OF TREES WERE DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS54 KMRX 131605
SVRMRX
TNC001-009-093-105-145-131645-
/O.NEW.KMRX.SV.W.0101.190813T1605Z-190813T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1205 PM EDT Tue Aug 13 2019

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Loudon County in east Tennessee...
  Southwestern Knox County in east Tennessee...
  South central Anderson County in east Tennessee...
  Northwestern Blount County in east Tennessee...
  Central Roane County in east Tennessee...

* Until 1245 PM EDT.

* At 1205 PM EDT, severe thunderstorms were located along a line
  extending from near Oak Ridge to near Fairview, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Loudon,
  Farragut, Fairview, Oliver Springs, Louisville, Friendsville,
  Philadelphia, Paint Rock, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3566 8440 3567 8443 3566 8449 3579 8466
      3607 8426 3586 8398 3565 8429 3567 8432
      3567 8435 3565 8436 3564 8440
TIME...MOT...LOC 1605Z 301DEG 23KT 3601 8424 3581 8453 

HAIL...1.00IN
WIND...60MPH
 
$$

SR
1 follow-up statement
059 
WWUS54 KMRX 131624
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1224 PM EDT Tue Aug 13 2019

TNC001-009-093-105-145-131645-
/O.CON.KMRX.SV.W.0101.000000T0000Z-190813T1645Z/
Loudon TN-Knox TN-Anderson TN-Blount TN-Roane TN-
1224 PM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR LOUDON...SOUTHWESTERN KNOX...SOUTH CENTRAL ANDERSON...
NORTHWESTERN BLOUNT AND CENTRAL ROANE COUNTIES...

At 1223 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Farragut to near Loudon, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Loudon, Farragut,
Fairview, Oliver Springs, Louisville, Friendsville, Philadelphia,
Paint Rock, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3566 8440 3567 8443 3566 8449 3579 8466
      3607 8426 3586 8398 3565 8429 3567 8432
      3567 8435 3565 8436 3564 8440
TIME...MOT...LOC 1623Z 301DEG 23KT 3597 8415 3577 8444 

HAIL...1.00IN
WIND...60MPH
 
$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:44 AM EDT, 21 minutes earlier.

Area forecast discussion, Aug 13, 11:44 AM EDT, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1144 AM EDT Tue Aug 13 2019

.DISCUSSION...
Wanted to give everyone an update on the timing of the storms
today. Latest surface analysis shows an outflow boundary moving
into the northern Plateau. This boundary will catch up with the
developing lie of storms over the Plateau into far western
Virginia. This line of storms will be the main strong to severe
storms for southwest Virgina and east Tennessee along and north of
interstate 40 (timing between now and 2-3 pm).

Areas south of interstate 40, we expect another storm complex to
develop over middle Tennessee then move southeast into the area
from 2 pm ET to 6-7 pm ET.

The main threat remains the same being damaging winds, marginal
hail up to quarter size, frequent lightning and heavy rains that
may cause isolated flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             97  75  91  71 /  50  70  20  10
Knoxville McGhee Tyson Airport, TN  94  72  88  70 /  70  70  30  10
Oak Ridge, TN                       95  72  88  68 /  70  70  20  10
Tri Cities Airport, TN              92  69  86  66 /  70  70  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Jefferson-Knox-Loudon-
     Marion-McMinn-Meigs-North Sevier-Northwest Blount-Northwest
     Cocke-Northwest Monroe-Rhea-Roane-Sequatchie-West Polk.

VA...None.
&&
Hazardous weather outlook, Aug 13, 11:48 AM EDT, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1148 AM EDT Tue Aug 13 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141600-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1148 AM EDT Tue Aug 13 2019 /1048 AM CDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Dangerous Heat Indices this afternoon...
...Severe Thunderstorm Potential this afternoon and evening...

Heat index values are expected to approach 105 degrees across the
southern and central TN valley on Tuesday, including Knoxville
and Chattanooga. If spending time outdoors, take frequent breaks
in the shade, stay hydrated, and spend time in air conditioning,
if possible. Never leave children or pets in parked vehicles which
heat up rapidly; Look before you lock!

Thunderstorms are likely this afternoon through early evening.
Some thunderstorms will become severe with damaging winds being
the primary hazard. Hail up to quarter size and frequent lightning
are also anticipated.

Timing of storms...
For southwest Virginia and east Tennessee along and north of
interstate 40, greatest threat of severe storms between now and
2-3 pm. For east Tennessee, along and south of interstate 40, and
southwest North Carolina, greatest threat for severe storms will
be from 2 pm ET to 6-7 pm ET.

Thunderstorms will produce heavy rain rates which will lead to
the potential for isolated flash flooding, especially in urban and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotters may also submit reports of severe weather on our website
at www.weather.gov/mrx/.

In the hours before

Special weather statement, Aug 13, 11:07 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Tue Aug 13 2019

TNZ012-013-035-036-131545-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
1107 AM EDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN...
NORTHWESTERN ANDERSON...SOUTHERN CAMPBELL AND SOUTHEASTERN SCOTT
COUNTIES UNTIL 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Huntsville to 10 miles north of
Wartburg. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris Dam State Park,
Smokey Junction, Rosedale, Disney, Cove Lake State Park, Royal Blue,
Norma, Frozen Head State Park, Slick Rock, Petros, Coalfield and
Fincastle.

LAT...LON 3638 8397 3637 8395 3635 8397 3635 8396
      3631 8397 3601 8442 3621 8466 3646 8433
TIME...MOT...LOC 1506Z 289DEG 27KT 3638 8438 3625 8456

SR
Special weather statement, Aug 13, 11:39 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
1139 AM EDT Tue Aug 13 2019

TNZ035-036-067>069-131630-
Anderson TN-Roane TN-Loudon TN-Knox TN-Morgan TN-
1139 AM EDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...NORTH
CENTRAL LOUDON...WEST CENTRAL KNOX...SOUTHWESTERN ANDERSON AND
NORTHEASTERN ROANE COUNTIES UNTIL 1230 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wartburg, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Farragut, Oliver Springs,
Midtown, Harriman, Oakdale, Coalfield, Bradbury, Pine Orchard,
Dearmond, Petros and Frozen Head State Park.

LAT...LON 3596 8467 3612 8454 3603 8411 3572 8433
TIME...MOT...LOC 1539Z 296DEG 27KT 3600 8450

SR
Special weather statement, Aug 13, 11:43 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1143 AM EDT Tue Aug 13 2019

TNZ014-037-038-131630-
Claiborne TN-Union TN-Grainger TN-
1143 AM EDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAIBORNE...WESTERN
GRAINGER AND UNION COUNTIES UNTIL 1230 PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, Lone Mountain, Rose Hill,
Norris Lake, Big Ridge State Park, Sharps Chapel and Sandlick.

LAT...LON 3638 8354 3611 8369 3614 8372 3617 8374
      3617 8383 3628 8400 3630 8397 3635 8397
      3637 8395 3640 8395 3639 8393 3640 8391
      3643 8390 3643 8392 3645 8393
TIME...MOT...LOC 1542Z 292DEG 21KT 3633 8386

SR
Special weather statement, Aug 13, 11:55 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
1155 AM EDT Tue Aug 13 2019

TNZ014>016-038-131645-
Claiborne TN-Hancock TN-Grainger TN-Hawkins TN-
1155 AM EDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...EASTERN
CLAIBORNE...SOUTHWESTERN HANCOCK AND NORTHEASTERN GRAINGER COUNTIES
UNTIL 1245 PM EDT...

At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 13 miles north of Rutledge, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Bean Station, Tazewell, Lone Mountain, Howard Quarter,
Thorn Hill, Mooresburg, Evanston and Treadway.

LAT...LON 3649 8314 3629 8325 3628 8327 3627 8327
      3628 8328 3626 8328 3628 8330 3627 8330
      3628 8332 3630 8333 3629 8333 3640 8363
      3657 8355
TIME...MOT...LOC 1555Z 291DEG 21KT 3647 8351

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:07 AM EDTSpecial Weather StatementMRXCampbell38 min
Aug 13, 11:39 AM EDTSpecial Weather StatementMRXRoane51 min
Aug 13, 11:43 AM EDTSpecial Weather StatementMRXUnion47 min
Aug 13, 11:55 AM EDTSpecial Weather StatementMRXHancock50 min
Aug 13, 12:16 PM EDTSpecial Weather StatementMRXHancock, Hawkins44 min
Aug 13, 12:36 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson, Knox39 min
Aug 13, 12:46 PM EDTSpecial Weather StatementMRXBlount, Loudon44 min
Aug 13, 12:47 PM EDTSpecial Weather StatementMRXHawkins, Sullivan73 min
Aug 13, 12:53 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe26 min
Aug 13, 1:09 PM EDTSpecial Weather StatementMRXCocke, Jefferson, Sevier51 min
Aug 13, 1:13 PM EDTSpecial Weather StatementMRXBlount47 min
Aug 13, 1:37 PM EDTSpecial Weather StatementMRXCarter, Unicoi, Washington68 min
Aug 13, 1:43 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan40 min
Aug 13, 1:44 PM EDTSpecial Weather StatementMRXCocke31 min
Aug 13, 3:05 PM EDTSpecial Weather StatementMRXLoudon40 min
Aug 13, 3:34 PM EDTSpecial Weather StatementMRXSequatchie41 min
Aug 13, 6:19 PM EDTSpecial Weather StatementMRXScott56 min
Aug 13, 6:30 PM EDTSpecial Weather StatementMRXBledsoe, Sequatchie45 min
Aug 13, 6:40 PM EDTSpecial Weather StatementMRXMcMinn50 min
Aug 13, 7:00 PM EDTSpecial Weather StatementMRXCampbell45 min
Aug 13, 7:17 PM EDTSpecial Weather StatementMRXClaiborne58 min
Aug 13, 7:18 PM EDTSpecial Weather StatementMRXHamilton42 min
Aug 13, 7:23 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Roane67 min
Aug 13, 7:32 PM EDTSpecial Weather StatementMRXPolk43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.